Ask a Dog Vet and Get Answers to Your Dog Veterinary Questions
Hello, this is Dr. Jess. I am sorry to hear about your dog! Can you tell me what medications he is taking? Is his appetite normal?Any vomiting?
Vetprofen? Ok. That is an NSAID, and with NSAIDs we do run the risk of gastrointestinal ulcers. Black stool is a sign of digested blood, which could be coming from the stomach. I would not give him any more of the medication and call your vet first thing in the morning to let them know what is happening and see if he needs an exam.
Is he alert and energetic today? If you look at his gums are they nice and pink in color?
Usually with a combination of drugs such as sucralfate (coats the stomach lining) and an antacid, most often we would use a drug called misoprostol. These are both prescription medications. But oftentimes we do want to check their blood count first and do an exam to be sure there isn't excessive bleeding. I am glad he seems to be doing well at home. If at any point he does become abruptly weak, looks pale, or his belly becomes very painful, then take him to the emergency vet tonight. Most likely since he is stable, he will continue to be so and can be evaluated in the morning when your vet opens.
Please let me know if you have any other questions! If you do not, please take a moment to CLICK AND RATE our conversation so we can know if you were satisfied with your service and I can get credit for helping answer your question. Thank you and good luck!
I would recommend the vet in the morning no matter what his poop looks like! Hopefully this is just a mild ulcer, given the fact he is otherwise acting normally (other than vomiting once, which is also seen with ulcers), but I have seen these ulcers turn bad and cause a perforation of the stomach,so they shouldn't be ignored.
You are very welcome! Best of luck to you and your dog!!!